Takotsubo Syndrome Following Inhalation of K4: A Case Report

Read full text
Authors: Leandro M Valente, Gabrielle Santos, Ricardo Velho, José Filipe Santos, Inês Gonçalves, Pedro D Lopes, Mariana Guerra, Lurdes Correia
Cited by: 1
References: 8

Abstract

Takotsubo syndrome (TS), also known as stress cardiomyopathy, is a clinical condition characterized by transient left ventricular dysfunction in the absence of coronary artery disease findings. The most widely accepted mechanism suggests a trigger, either physical or emotional stress, which causes catecholamine release and results in myocardial stunning and contractility alterations. Clinically and analytically, it can mimic acute coronary syndromes. Synthetic cannabinoids, such as the inhaled drug K4, are more powerful than phytocannabinoids and act as strong agonists of cannabinoid receptors, stimulating the sympathetic nervous system, which can serve as a trigger for TS. We report a case of a 59-year-old man with a personal history of schizophrenia and drug addiction, admitted to the emergency room for severe dyspnea and psychomotor agitation. Prior to the onset of symptoms, he had reportedly used the inhaled drug K4. Due to markedly elevated high-sensitivity troponin I and electrocardiographic changes suggestive of myocardial ischemia, an echocardiogram was performed, revealing severe left ventricular dysfunction with mid-apical akinesia of all cardiac walls. Cardiac catheterization showed no significant coronary disease. The patient was diagnosed with TS. After excluding other potential triggers, the use of inhaled K4 was considered the most likely trigger for TS.

Fields of Study & Subjects

Takotsubo Cardiomyopathy and Associated Phenomena Pathogenesis and Treatment of Hiccups Youth Substance Use and School Attendance

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e102819–e102819
Publication date
2 February 2026
Language
EN